Alert archive / South Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 10, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at May 16, 2020, 8:28 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at May 17, 2020, 6:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 16, 2020, 8:28 PM EDT (00:28 UTC)
- In effect from
- May 17, 2020, 6:00 AM EDT
- Expired
- May 17, 2020, 5:22 AM EDT
- In force
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
169 WHUS42 KILM 170028 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 828 PM EDT Sat May 16 2020 NCZ106-108-171100- /O.NEW.KILM.BH.S.0010.200517T1000Z-200518T0000Z/ /O.CON.KILM.RP.S.0007.200517T1000Z-200518T0000Z/ Coastal Pender-Coastal New Hanover- 828 PM EDT Sat May 16 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...For the Beach Hazards Statement, A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. For the High Rip Current Risk, dangerous rip currents expected. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Sunday through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties, and piers. Heed the advice of lifeguards, beach patrol flags, and signs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. Remain out of the water to avoid hazardous swimming conditions. && $$ SCZ054-056-171100- /O.NEW.KILM.BH.S.0010.200517T1000Z-200518T0000Z/ Coastal Horry-Coastal Georgetown- 828 PM EDT Sat May 16 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...For the Beach Hazards Statement, A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life-threatening conditions in the surf zone. expected. * WHERE...Coastal Horry and Coastal Georgetown Counties. * WHEN...From 6 AM EDT Sunday through Sunday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
2 follow-up statements
529 WHUS42 KILM 170105 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 905 PM EDT Sat May 16 2020 NCZ106-108-171100- /O.CON.KILM.BH.S.0010.200517T1000Z-200518T0000Z/ /O.CON.KILM.RP.S.0007.200517T1000Z-200518T0000Z/ Coastal Pender-Coastal New Hanover- 905 PM EDT Sat May 16 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...For the Beach Hazards Statement, strong north to south longshore current expected. For the High Rip Current Risk, dangerous rip currents expected. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Sunday through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Longshore currents can also sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. Remain out of the water to avoid hazardous swimming conditions. && $$ SCZ054-056-171100- /O.CON.KILM.BH.S.0010.200517T1000Z-200518T0000Z/ Coastal Horry-Coastal Georgetown- 905 PM EDT Sat May 16 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...Strong north to south longshore current expected. * WHERE...Coastal Horry and Coastal Georgetown Counties. * WHEN...From 6 AM EDT Sunday through Sunday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
682 WHUS42 KILM 170922 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 522 AM EDT Sun May 17 2020 SCZ054-056-180000- /O.CAN.KILM.BH.S.0010.200517T1000Z-200518T0000Z/ /O.EXA.KILM.RP.S.0007.200517T1000Z-200518T0000Z/ Coastal Horry-Coastal Georgetown- 522 AM EDT Sun May 17 2020 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... ...BEACH HAZARDS STATEMENT IS CANCELLED... * WHAT...Dangerous rip currents expected. Also, strong south to north longshore currents expected. * WHERE...Coastal Horry and Coastal Georgetown Counties. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Longshore currents can also sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. * ADDITIONAL DETAILS...There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties, and piers. Heed the advice of lifeguards, beach patrol flags, and signs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. Remain out of the water to avoid hazardous swimming conditions. && $$ NCZ106-108-180000- /O.CAN.KILM.BH.S.0010.200517T1000Z-200518T0000Z/ /O.CON.KILM.RP.S.0007.200517T1000Z-200518T0000Z/ Coastal Pender-Coastal New Hanover- 522 AM EDT Sun May 17 2020 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... ...BEACH HAZARDS STATEMENT IS CANCELLED... * WHAT...Dangerous rip currents expected. Also, strong south to north longshore currents expected. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Longshore currents can also sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. * ADDITIONAL DETAILS...There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties, and piers. Heed the advice of lifeguards, beach patrol flags, and signs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. Remain out of the water to avoid hazardous swimming conditions. && $$ NCZ110-180000- /O.EXA.KILM.RP.S.0007.200517T1000Z-200518T0000Z/ Coastal Brunswick- 522 AM EDT Sun May 17 2020 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents expected. Also, strong west to east longshore currents expected. * WHERE...Coastal Brunswick County. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Longshore currents can also sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. * ADDITIONAL DETAILS...There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties, and piers. Heed the advice of lifeguards, beach patrol flags, and signs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. Remain out of the water to avoid hazardous swimming conditions. && $$ IGB
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 16, 7:42 PM EDT, 46 minutes earlier.
Area forecast discussion, May 16, 7:42 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
742 PM EDT Sat May 16 2020
.SYNOPSIS...
Unsettled conditions will gradually develop during the next
couple of days as a system moves offshore and a cold front
approaches from the west. Drier weather and seasonable
temperatures should develop by mid week or so.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
Mid level ridge holds through most of the period outside of the
circulation of the tropical system passing by (which at this time
appears to have no direct local impacts other than the rough beach
conditions). Meanwhile at the surface the sprawling surface high
across the western Atlantic now appears to want to hold on with more
vigor, curling around the tropical system and ending up looking more
like a wedge by Sunday night. Conditions could be favorable for fog
overnight, possibly being similar to last night in that for the most
part only aviation concerns with any visibilities of less than 1
mile isolated and short-lived. Sunday and Sunday night POPs are a
bit tough to figure out. Most guidance is quite dry especially
Sunday but the GFS has a large swath of light rain covering a good
portion of our NC counties. This seemed overdone given the continued
ridging aloft and possible subsidence around the tropical system.
However, increasing deep onshore flow could advect a few showers
into the Cape Fear region that could be just as likely to lead to
measurable rainfall as non-measurable sprinkles. The same thing
happened unexpectedly across southern New Hanover County last night.
Have opted to advertise POPs in areas similar to the GFS depiction
but with lower values/amounts as well as confining them to later
than progged. Towards the end of the period some higher
values/amounts may be warranted but this will hinge upon the still
uncertain fate of the tropical entity (its size, track, and areal
precipitation distribution).
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The short term period will be rather unsettled as an area of
low pressure will be moving offshore quickly followed by a cold
front associated with a couple of mid level shortwaves moving
across the Tennessee Valley. The highest pops seemingly occur
Monday night as the front moves across and is coupled with some
mid and upper level forcing. Pops will remain in the forecast
Tuesday with decreasing probabilities however. Warm temperatures
are expected through the period moreso with the overnight lows
being tempered by the moisture.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Some minimal pops remain in the forecast for the first couple
of days of the extended as a mid level low meanders in the
Appalachians. The system doesn't necessarily get kicked out but
kinda scooted out as its in no hurry leaving in its wake weak
high pressure and somewhat seasonable temperatures.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Previous forecast thinking remains on track with the 00Z
TAFs...Some MVFR fog and ceilings appear likely overnight with
short-lived pockets of IFR of the former and maybe even the
latter towards daybreak. Guidance doensn't offer consistent
enough solutions for high confidence but LBT and FLO appear to
have the best chance at some lower flight categories due to fog.
Extended Outlook...VFR returns later Sunday morning after the
fog erodes away. However, northeasterly flow Sunday
afternoon/evening may continue MVFR cigs along the coast. Another
frontal system may bring additional restrictions late Monday into
Tuesday.
&&
.MARINE...
Winds turning onshore tonight and increasing in speed and then NE
on Sunday as the axis of high pressure from the main Atlantic high
curls around the circulation associated with tropical system moves
northward. The resulting gradient paired with some of the swell
energy will lead to advisory conditions with respect to at least
seas. Winds are a tougher call as the storm is still in its
formative state and its track and size are still not well agreed
upon by various guidance.
A northwest flow will be in place at least for a few more
hours early Monday quickly transitioning to a southwest flow which
will be in place through most of the day Tuesday. Speeds through
this time will be 10-15 knots. From about Wednesday onward a very
weak pressure pattern will be in place with a synoptic flow of
northeast bested during the day by sea breeze influences. Speeds
here ten knots or less. Significant seas will warrant an extension
of a Small Craft Advisory for a few hours early gradually settling
down to a range of 2-4 feet.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...High Rip Current Risk until 8 PM EDT this evening for NCZ106-
108.
MARINE...Small Craft Advisory from noon Sunday to midnight EDT Sunday
night for AMZ254-256.
Small Craft Advisory from noon Sunday to 8 AM EDT Monday for
AMZ250-252.
&&
SYNOPSIS...SHK
NEAR TERM...MBB
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...MAS/MBB
MARINE...MBB/SHKHazardous weather outlook, May 16, 4:02 PM EDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 402 PM EDT Sat May 16 2020 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 171000- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 402 PM EDT Sat May 16 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-SCZ054-056-171000- Coastal Brunswick-Coastal Horry-Coastal Georgetown- 402 PM EDT Sat May 16 2020 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Moderate Risk of Rip Currents Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-171000- Coastal Pender-Coastal New Hanover- 402 PM EDT Sat May 16 2020 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. High Rip Current Risk will continue Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-171000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 402 PM EDT Sat May 16 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SUNDAY TO 8 AM EDT MONDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-171000- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 402 PM EDT Sat May 16 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SUNDAY TO MIDNIGHT EDT SUNDAY NIGHT... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:13 PM EDT | Rip Current Statement | ILM | Georgetown, Horry | 24 hr |
Nearby
Beach Hazards Statements in South Carolina, 2020Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.